Nebraska, 2007

Hail and Damaging Winds in Nebraska, May 5, 2007

May 5, 2007 · NWS GID · 13 events in 8 counties and zones

Late morning thunderstorms continued across south-central Nebraska into the evening hours. Some of these storms became severe and produced hail up to the size of golf balls and wind gusts estimated at 60 to 65 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
$575,000
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Late morning thunderstorms continued across south-central Nebraska into the evening hours. Some of these storms became severe and produced hail up to the size of golf balls and wind gusts estimated at 60 to 65 mph. The first severe reports came in just before the noon hour of hail in Nance County between Fullerton and Genoa. Most storms had exited the area by mid-afternoon. Additional storms developed in the eastern areas in the evening and primarily produced gusty winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at May 5, 10:32 AM CST, 9 minutes earlier.

Area forecast discussion, May 5, 10:32 AM CST, 9 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
1132 AM CDT SAT MAY 5 2007

.DISCUSSION...WILL KEEP THIS SHORT DUE TO DEVELOPING WEATHER.
POTENTIALLY DANGEROUS TORNADIC SITUATION IN PLACE ACROSS THE
CENTRAL/SOUTHERN PLAINS TODAY WITH VERY MOIST AND UNSTABLE AIRMASS
LOADED WITH SHEAR. WILL BE ISSUING QUICK UPDATE TO THE ZONES TO
CLEAN UP MORNING WORDING...OTHERWISE THINGS ON TRACK WITH FLASH
FLOOD WATCH AND WIND ADVISORY OVER MANY OF THE COUNTIES.

PREVIOUS DISCUSSION ISSUED AT 431 AM CDT SAT MAY 5

.DISCUSSION...SEVERE WEATHER LATE NIGHT...ON GOING...AND INTO THE
SUNDAY THE MAIN ISSUE.

LIMITED TIME FOR MUCH TO SAY. OUTBREAK OF SEVERE WEATHER TODAY
WITH SHEAR PROFILES IN GREAT SHAPE. WILL HIT ALL PUBLIC PRODUCTS
HARD WITH SIGNIFICANT SEVERE RISK TODAY.

WIND ADVISORY POSTED FOR TODAY...AS SOUTHEAST CRANK THIS
AFTERNOON. TIGHT GRADIENT ENOUGH TO OVERCOME CLOUD COVER ISSUES
TODAY. SOUTHEAST WINDS OF 25 TO 35 MPH WILL BE NOTED...ESPECIALLY
DURING THE LATE AFTERNOON.

HYRDO-WISE...PUSHED THE FLASH FLOOD WATCH THROUGH SATURDAY WITH A
REPEAT SCENARIO SATURDAY NIGHT. LOCALLY IN EXCESS OF 2 INCHES OF
RAIN WILL FALL IN SOME SPOTS.

SUNDAY LOOKING ROUND 3 AS UPPER TROUGH INCHES SLOWLY EAST. COULD
SET UP FOR A SIGNIFICANT SQUALL LINE TYPE EVENT LATE SUNDAY
AFTERNOON AND EVENING.

NO CHANGES TO BEYOND. GOTTA GO.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR NEZ039>041-046>049-
     060>064-072>077-082>087.

     WIND ADVISORY FROM NOON TODAY TO 7 PM CDT THIS EVENING FOR
     NEZ060>064-072>077-082>087.

KS...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR KSZ005>007-017>019.

     WIND ADVISORY FROM NOON TODAY TO 7 PM CDT THIS EVENING FOR
     KSZ005>007-017>019.

&&

19
Hazardous weather outlook, May 5, 4:31 AM CST, 6 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
531 AM CDT SAT MAY 5 2007

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
061200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
531 AM CDT SAT MAY 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

WIDESPREAD SEVERE WEATHER IS EXPECTED TODAY AND TONIGHT. THIS
OUTBREAK OF SEVERE WEATHER INCLUDES LARGE HAIL TO THE SIZE OF
BASEBALLS...WIND GUSTS OVER 70 MPH...AND TORNADOES. THERE IS
THE POTENTIAL FOR A FEW STRONG...LONGER TRACK TORNADOES...ESPECIALLY
BETWEEN 3 PM AND 11 PM TODAY.

IN ADDITION...WIDESPREAD RAINFALL THE NEXT 24 HOURS WILL
AGGRAVATE CONDITIONS IN ALREADY FLOODED AREAS...AND MAY RESULT IN
FLASH FLOODING ELSEWHERE. A FLASH FLOOD WATCH IS POSTED FOR ALL OF
SOUTH CENTRAL NEBRASKA AND NORTH CENTRAL KANSAS THROUGH TONIGHT.

FINALLY...SOUTHEAST WINDS OF 25 TO 35 MPH WILL BE NOTED LATE
THIS AFTERNOON AND EARLY THIS EVENING. A WIND ADVISORY IS POSTED
FOR AREAS OF SOUTH CENTRAL NEBRASKA ALONG AND SOUTH OF STATE
HIGHWAY 92...AND FOR ALL OF NORTH CENTRAL KANSAS FROM NOON THROUGH
7 PM TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS WILL BE ONGOING ACROSS A LARGE PART OF THE AREA
EARLY SUNDAY MORNING...AND MAY BE SEVERE. THE MAIN HAZARD EARLY
SUNDAY WILL BE LARGE HAIL.

LATER IN THE DAY...YET ONE MORE ROUND OF SEVERE WEATHER IS
EXPECTED. THIS TIME...A SQUALL LINE MAY EVENTUALLY EVOLVE LATE
SUNDAY AFTERNOON...AND ROLL ACROSS THE AREA SUNDAY EVENING. THE
RISK FOR HIGH WINDS...LARGE HAIL...FLOODING RAINS...AND ISOLATED
TORNADOES IS FORECAST FOR SUNDAY. THE RISK IS HIGHER FOR AREAS
ALONG AND EAST OF HIGHWAY 281.

THERE ARE INTERMITTENT CHANCES FOR THUNDERSTORMS MONDAY THROUGH
FRIDAY. AT THIS TIME...IT APPEARS THE POTENTIAL FOR WIDESPREAD
SEVERE WEATHER THE REST OF THE WEEK IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THROUGH SATURDAY NIGHT. SPOTTER
GROUPS SHOULD EXPECT SEVERAL SEVERE WEATHER WATCHES THROUGH
TONIGHT...AND BE ALERT TO THE NEED FOR RAPID DEPLOYMENT.

SPOTTERS MAY BE NEEDED AGAIN ON SUNDAY IN MANY AREAS.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, May 5, 6:37 AM CST, 4 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
737 AM CDT SAT MAY 5 2007

NEZ046-051300-
SHERMAN-
737 AM CDT SAT MAY 5 2007

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR SHERMAN COUNTY...

AT 734 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR POOLE...OR 21 MILES NORTHEAST OF KEARNEY...
AND MOVING NORTHEAST AT 50 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  ROCKVILLE BY 745 AM CDT
  ASHTON BY 755 AM CDT

QUARTER SIZE HAIL IS EXPECTED WITH THIS STORM.

PEOPLE IN EASTERN SHERMAN COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO
THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS.

HEINLEIN
Special weather statement, May 5, 7:04 AM CST, 3 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
804 AM CDT SAT MAY 5 2007

NEZ041-048-051330-
MERRICK-NANCE-
804 AM CDT SAT MAY 5 2007

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR MERRICK AND NANCE COUNTIES...

AT 759 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTHWEST OF ARCHER...OR 15 MILES
NORTHEAST OF GRAND ISLAND...AND MOVING NORTH AT 45 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  PALMER BY 810 AM CDT
  FULLERTON BY 825 AM CDT
  BELGRADE BY 830 AM CDT

DIME SIZE HAIL IS EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

HEINLEIN
Special weather statement, May 5, 7:07 AM CST, 3 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
807 AM CDT SAT MAY 5 2007

NEZ040-047-051330-
GREELEY-HOWARD-
807 AM CDT SAT MAY 5 2007

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR GREELEY AND HOWARD COUNTIES...

AT 804 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ELBA...OR 27 MILES NORTHWEST OF GRAND
ISLAND...AND MOVING NORTH AT 45 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  WOLBACH BY 820 AM CDT
  GREELEY BY 825 AM CDT
  SPALDING BY 830 AM CDT

SMALL HAIL IS EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

HEINLEIN
Special weather statement, May 5, 10:20 AM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1120 AM CDT SAT MAY 5 2007

NEZ041-051645-
NANCE-
1120 AM CDT SAT MAY 5 2007

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR NANCE COUNTY...

AT 1120 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 6 MILES EAST OF FULLERTON...OR 27 MILES WEST OF
COLUMBUS...AND MOVING NORTH AT 50 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  GENOA BY 1130 AM CDT

SMALL HAIL AND TORRENTIAL RAIN IS EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

HEINLEIN
Local storm report, May 5, 10:30 AM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1130 AM CDT SAT MAY 05 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1128 AM     HAIL             8 E FULLERTON           41.36N 97.82W
05/05/2007  E1.00 INCH       NANCE              NE   TRAINED SPOTTER

&&

PFANNKUCH
Special weather statement, May 5, 10:38 AM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1138 AM CDT SAT MAY 5 2007

NEZ040-051715-
GREELEY-
1138 AM CDT SAT MAY 5 2007

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR GREELEY COUNTY...

AT 1136 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR SCOTIA...OR 34 MILES SOUTHEAST OF
BURWELL...AND MOVING NORTH AT 65 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHERN GREELEY COUNTY BY 1150 AM CDT

SMALL HAIL IS EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

HEINLEIN

The radar

The Omaha radar (KOAX), 124 km away, was scanning. The volume nearest the first event began at 16:42 UTC.

Open the radar archive at this moment

Event by event

9 hail, 3 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Hail, Nance

When
May 5, 10:41 AM CST
Where
Nance County, 7 mi NW of Genoa
Measured
1.75 in hail
Property damage
$10,000
Crop damage
$150,000
Reported by
Emergency Manager
Coordinates
41.522, -97.826

Hail, Dawson

When
May 5, 11:10 AM CST
Where
Dawson County, 6 mi NNW of Gothenburg
Measured
1.25 in hail
Property damage
$5,000
Crop damage
$50,000
Reported by
Trained Spotter
Coordinates
41.010, -100.194

Hail, Gosper

When
May 5, 1:04 PM CST
Where
Gosper County, 2.5 mi SE of Johnson Res
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.674, -99.816

Hail, Merrick

When
May 5, 1:17 PM CST
Where
Merrick County, 1 mi N of Archer
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.184, -98.130

Funnel Cloud, Dawson

When
May 5, 1:33 PM CST
Where
Dawson County, 10 mi N of Lexington
Reported by
Trained Spotter
Coordinates
40.925, -99.730

Hail, Clay

When
May 5, 2:37 PM CST
Where
Clay County, 4 mi SE of Clay Center
Measured
1.5 in hail
Property damage
$20,000
Crop damage
$125,000
Reported by
Trained Spotter
Coordinates
40.489, -97.996

Thunderstorm Wind, Thayer

When
May 5, 3:20 PM CST
Where
Thayer County, Carleton
Measured
56 kt (64 mph) estimated gust
Reported by
COOP Observer
Coordinates
40.300, -97.670

Hail, Fillmore

When
May 5, 3:29 PM CST
Where
Fillmore County, 3 mi E of Shickley
Measured
1.75 in hail
Property damage
$10,000
Crop damage
$150,000
Reported by
Trained Spotter
Coordinates
40.420, -97.663

Hail, Thayer

When
May 5, 3:39 PM CST
Where
Thayer County, Alexandria
Measured
1 in hail
Property damage
$10,000
Crop damage
$50,000
Reported by
Trained Spotter
Coordinates
40.250, -97.380

Hail, Greeley

When
May 5, 8:45 PM CST
Where
Greeley County, 1.75 mi SE of Spalding
Measured
1 in hail
Property damage
$5,000
Crop damage
$50,000
Reported by
Law Enforcement
Coordinates
41.662, -98.346

Thunderstorm Wind, Fillmore

When
May 5, 9:48 PM CST
Where
Fillmore County, 1 mi SW of Ohiowa
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.410, -97.463

Thunderstorm Wind, Thayer

When
May 5, 9:48 PM CST
Where
Thayer County, Bruning
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.470, -97.530

Hail, Fillmore

When
May 5, 9:56 PM CST
Where
Fillmore County, Ohiowa
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
40.420, -97.450

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2007Every state in 2007This day in weather historyWarnings in Nebraska, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 35802, 35804, 35805, 35806, 35801, 35807, 35814, 35809, 35810, 35811, 35815, 35816, 35813.